RoadBikeReview.com's Forum Archives - General


Archive Home >> General(1 2 3 4 5 6 7 8 9 10 11 12 13 14 15 16 17 18 19 20 21 22 23 24 25 26 27 28 29 30 31 32 33 34 35 36 )


What's the deal with TUMS????(8 posts)

What's the deal with TUMS????madwiscbiker
Nov 15, 2002 10:21 AM
so, anyone use tums on long rides. a friend of mine who rows marathons (odd, i know) says she sucks on tums the whole time to keep lactic acid levels down. i have not heard of this. the only thing i can think of is combating acidosis with the bicarbonate in tums, but i would think muscles would not the feel effects since an increase in bicarb in the blood would just lead to blowing off more CO2 in the lungs. so, anyone know why people do this.
Electrolytes: Calcium. BTW Rolaids have Magnesium too NMSpunout
Nov 15, 2002 10:30 AM
Lotto will be riding Rolaids Magnesium frames in TdF 2003 (nm)RhodyRider
Nov 15, 2002 12:27 PM
Lotto will be riding Rolaids Magnesium frames in TdF 2003 (nm)morency
Nov 16, 2002 12:51 AM
more change on eddy merckx team SC, I think
The body has trouble absorbing both simultaneously ...Humma Hah
Nov 16, 2002 8:38 AM
... my understanding is that magnesium and calcium are chemical antagonists ... if you have calcium present, magnesium tends not to be absorbed at the same time. It is best to take them seperately.

As an antiacid, there's no reason not to use them together, but the magnesium may not do you any good nutritionally.
Myth and realityKerry
Nov 15, 2002 5:24 PM
Tums are a reasonable help in preventing cramps due to the electrolyte content. The CO2 buffering system in your blood will swamp out anything you could eat, as you suggest. Unless, of course, you are on the vitamin B6, lecithin, cider vinegar, kelp diet. Then it all comes good :)
They used to recommend those forB2
Nov 15, 2002 5:49 PM
Acute Mountain (Altitude) Sickness. Hopefully they work better for long rides than they do for pulmonary edemia :-)

Bryan
CAUTION!!!!katie1
Nov 15, 2002 6:37 PM
Excessive ingestion of calcium results in something called the milk alkali syndrome. High calcium levels can result in renal (kidney) failure, fatigue, nausea, etc. To read about it go to this link:

http://www.emedicine.com/med/topic1477.htm

Personally, I would not suggest using such supplements.